Ask an expert
Question

18 May 2005

Is Mybulen dangerous
I suffer from a Chronic Inflammatory Pain disorder as well as occasional headaches.

This is however incidental to my question.

To treat the pain I have been taking two Mybulen in the morning and two at Night approximately 12 hours apart for some months now.

I know that paracetamol is potentially harmful to the liver so I have also been taking milk thistle liver detoxifyer daily.

My questions are:
1)Is the exposure to the paracetamol in the quantities which I am taking dangerous over the long term whether for headaches or otherwise.
2)Is the codeine in the Mybulen likely to be addictive.
I do feel a bit offish and headachy if I dont take the medication and have been told by a friend that the codeine could be addictive and may even cause pain itself if stopped.

Your views please
Answer 198,432 views
Expert
Headache expert
Headache expert

14 May

Dear Mickey,

With regard to prolonged exposure to paracetamol, liver damage may occur in some people. The exact dose that would cause problems varies from patient to patient, and people have been known to take much larger doses than you, and not have problems. There is unfortunately, however, no way of determining what dosage, may affect you! The best approach therefore, is to reduce the amount you take to the lowest effective dose.

When paracetamol is taken in combination with codeine in the presence of headaches, the most common complication is what is what is called Medication Overuse Headache (MOH). MOH is a problem that occurs in headache sufferers who have to take pain killers on a regular basis - the headaches become more frequent and more severe! Because of this, the patient increases the dosage and takes the drugs more often, and a vicious circle is set up, making the headaches worse and worse. This can happen with any of the painkillers, such as paracetamol, but is far more likely to occur when the medication contains more than one drug, and especially if it contains caffeine or codeine. When they are combined in one pill, there is an even greater likelihood of MOH developing.

More comprehensive information on Mybulen can be found on the following website http://home.intekom.com/pharm/lennon/mybulen.html

This information has been supplied and checked by the multidisciplinary team of specialists at The Headache Clinic, in association with The International Headache Society and the South African Institute of Headache and Migraine Science. For consultation with these specialists, call The Headache Clinic on 0861 678 911.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
31% - 9523 votes
No
69% - 20933 votes
Vote